MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENGAGE TIBIAL INSERT SZ 6-RT MED 10MM; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. ENGAGE TIBIAL INSERT SZ 6-RT MED 10MM; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 1-10013-660
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Code Implant Pain (4561)
Date of Event 05/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after right partial knee replacement surgery had been performed on (b)(6) 2022, the patient experienced pain on the right knee.This adverse event was solved by revision surgery performed on (b)(6) 2023, in which all four (4) components were revised, and zimmer persona competitor devices were implanted.The engage tibial insert sz 6-rt med 10mm had visible wear and the engage porous tibial tray sz 6-lt med and engage porous femoral sz 6-rt med had bone ingrowth.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.The visual inspection did not reveal the stated failure mode.A lab analysis performed on the devices revealed that the articulating surfaces have light scratching.The mating surfaces between the tibial insert and tibial baseplate have marring.The tibial insert contains damage to the locking detail.The tibial anchor stem consisted of wear, missing one locking detail and damage to the other, and surface discoloration.The bone contacting surfaces of the tibial and femoral components contain a substance that is adhered.There were no observations of material or manufacturing deviations in the course of this investigation.The clinical/medical investigation concluded that, based on the limited information provided, definitive clinical factors which may contributed to the patient¿s pain cannot be concluded.The reported insert wear was not visually confirmed per product evaluation; however, due to signaling, a field action was generated and a recall decision was made in order to mitigate future recurrence.The patient impact included the reported pain and insert wear with revision/conversion to competitor tka.Further patient impact cannot be determined.No further medical assessment can be rendered at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed in the warnings and precautions section that the success of the operation depends on compliance with the operative technique supplied, and the proper use of the instrumentation supplied and specially designed for that range of implants.Additionally, incorrect fixation or positioning of the components, pain and excessive wear of the polyethylene component have been identified in the adverse effects and complications.Deformation or wear from one or more of the prosthetic components is often related to the risk factors detailed in the document.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness or patient condition.Based on this investigation, the need for corrective action is not indicated.
 
Event or Problem Description
It was reported that, after a right uka surgery was performed on (b)(6) 2022, the patient experienced pain on the right knee.To address this adverse event, a revision surgery was performed on (b)(6) 023, during one (1) engage tibial insert sz 6-rt med 10mm, one (1) engage porous tibial tray sz 6-rt m, one (1) engage tibial anchor stem sz 5-6 and one (1) engage porous femoral sz 6-rt med were revised, and zimmer persona devices were implanted.During the revision, bone ingrowth was found distally between the implants.The engage tibial insert sz 6-rt med 10mm showed visible wear.The patient is currently undergoing physical therapy.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
The associated devices were returned and evaluated.The visual inspection did not reveal the stated failure mode.A lab analysis performed on the devices revealed that the articulating surfaces have light scratching.The mating surfaces between the tibial insert and tibial baseplate have marring.The tibial insert contains damage to the locking detail.The tibial anchor stem consisted of wear, missing one locking detail and damage to the other and surface discoloration.The bone contacting surfaces of the tibial and femoral components contain a substance that is adhered.There were no observations of material or manufacturing deviations in the course of this investigation.The clinical/medical investigation concluded that the x-ray performed on (b)(6) 2022 may show less than intimate bone contact medially near the right knee intercondylar eminence with (b)(6) 2023 imaging showing slight radiolucency of the anchor and under the baseplate.Surgeon suspected the patient had a ¿failure of ingrowth¿ and planned for bilateral revision/conversion to a competitor device as the patient ¿could not afford to be off work again if the revisions were staggered¿.The patient¿s high activity and body mass index are known unilateral-knee risk factors; therefore, patient selection may have contributed to the reported events along with the progression of tibial tray radiolucencies which likely indicated loosening and contributed to the patient¿s pain, prescribed medications, and subsequent revisions/conversion to competitor device.Due to signaling, a field action was generated and a recall decision was made in order to mitigate future recurrence.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed in the warnings and precautions section that the success of the operation depends on compliance with the operative technique supplied, and the proper use of the instrumentation supplied and specially designed for that range of implants.Additionally, incorrect fixation or positioning of the components, pain and excessive wear of the polyethylene component have been identified in the adverse effects and complications.Deformation or wear from one or more of the prosthetic components is often related to the risk factors detailed in the document.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, a voluntary market removal for the engage cementless partial knee system will be performed as a correction action due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness or patient selection.Based on this investigation, the need for corrective action is not indicated.

Brand Name
ENGAGE TIBIAL INSERT SZ 6-RT MED 10MM
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16992355
Report Number1020279-2023-01118
Device Sequence Number3479861
Product Code HSX
UDI-Device Identifier00885556874233
UDI-Public885556874233
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall,Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/20/2025
Device Catalogue Number1-10013-660
Device Lot Number100222
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/22/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/01/2023
Supplement Date Received by Manufacturer10/30/2023
06/05/2024
08/19/2024
Initial Report FDA Received Date05/24/2023
Supplement Report FDA Received Date11/06/2023
06/20/2024
08/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/20/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1-10003-600/POROUS FEMORAL COMP SIZE 6-RIGHT MEDIA; 1-10011-300/ENGAGE TIBIAL ANCHOR STEM SZ 5-6; 1-10012-650/POROUS TIBIAL TRAY SIZE 6-RIGHT MEDIAL
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient SexMale